Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 94, NWS Tallahassee, FL

May 31, 2014Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2014, 1:04 PM CDT for Gulf County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2014, 1:04 PM CDT (18:04 UTC)
Expired
May 31, 2014, 1:30 PM CDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 84 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS52 KTAE 311804
SVRTAE
FLC045-311830-
/O.NEW.KTAE.SV.W.0094.140531T1804Z-140531T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
104 PM CDT SAT MAY 31 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 130 PM CDT/230 PM EDT/

* AT 103 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HONEYVILLE...AND MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3002 8540 3004 8539 3018 8525 3001 8513
      2992 8523
TIME...MOT...LOC 1805Z 138DEG 7KT 3003 8524

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:36 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 31, 9:36 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1036 AM EDT Sat May 31 2014

.Near Term [Through Today]...

Showers and thunderstorms this morning over the Gulf of Mexico
have mostly dissipated, except for a few lingering showers just
west of Panama City as of 14Z. Therefore, most of the forecast
area was experiencing dry conditions with a mixture of low-mid
level cloud decks and sunshine. Overall, there is very little
difference between the 12Z sounding taken this morning from
Tallahassee, and the one taken 24 hours ago. Light E-SE flow
continues in the lower troposphere, with fairly light flow aloft.
Recent runs of the 3km HRRR as well as the 09Z run of our 4km WRF-
ARW appear to be modeling ongoing conditions fairly well. Both
show the most concentrated initial convective development between
17Z and 19Z in the Apalachicola River basin as well as the eastern
Florida Big Bend near the Suwannee River. They also both show
activity in the Florida Panhandle and Big Bend diminishing around
22Z, with the 22-04Z time frame being dominated by larger
convective clusters in southwest Georgia. This would make sense
with lighter E-SE 1000-700mb flow as thunderstorms along the
Atlantic sea breeze and inland Florida peninsula trough should
progress into eastern parts of the area closer to sunset, and
possibly combine with previous inland development in C/SC GA.
Given that these models have verified well so far, and the
similarities in evolution to what occurred yesterday, we have
tweaked the forecast to follow that general timeline. The
inherited forecast, however, already described that fairly well.
Highs should be around 90 degrees - warmest in SW Georgia.

&&

.Prev Discussion [257 AM EDT]...

.Short Term [Tonight Through Monday]...
The upper low west of the region will gradually but steadily fill
as it drops south into the western Gulf of Mexico tonight and
Sunday. Mesoscale processes, including the sea breeze, will provide
the primary forcing for convection and PoP distribution, typical
of summertime. The east coast sea breeze will once again
concentrate evening convection primarily across our Southwest GA
zones. Look for fairly evenly scattered convection on Sunday with
PoPs around 50 as PWs remain elevated around 2 inches. As surface
high pressure builds further down the eastern seaboard on Monday,
our 1000-700 mb winds will become light out of the east across our
eastern zones while southeasterly winds persist further west. In
addition, drier air will build in from the east pushing PWs below
1.5 inches in that region. This should reduce convective coverage,
particularly across our eastern zones. Temperatures will be close
to seasonal norms.

.Long Term [Monday Night Through Saturday]...
The upper level low will slide off the west as the upper level ridge
moves east toward the Carolinas. Winds from the southeast will bring
moisture from the Gulf increasing the chance for showers. Better
chance for afternoon and evening sea breeze thunderstorms Monday
and Tuesday. Temperatures will be near climatology with highs in
the upper 80s and low 90s and lows in the upper 60s.

.Aviation...
[Through 06Z Sunday] Low ceilings and MVFR fog should overspread
at least VLD, and possibly TLH and ABY over the next few hours.
All terminals will return to VFR shortly after sunrise. Expect
showers and thunderstorms at ECP and VLD, earlier in the day at
ECP and towards mid to late afternoon at VLD. This evening,
showers and thunderstorms should reach TLH and possibly ABY.
Expect VFR to prevail today outside of thunderstorms.

.Marine...
Winds will generally be out of the east-southeast over the next
several days, veering to more directly onshore near the coast each
afternoon in the sea breeze. A ridge of high pressure will build
down the eastern seaboard and the gradient will become tight enough
for an easterly surge event Sunday night, which is now expected to
bring cautionary level winds and seas to the waters. As the ridge
settles further south, the gradient will weaken allowing winds and
seas to subside for the early part of the work week.

.Fire Weather...
Hazardous fire weather conditions are not expected over the next
several days.

.Hydrology...
With a summertime pattern well established across the region,
large scale flooding is not anticipated. As on most summer days,
isolated areas of heavy rain will be possible in some
thunderstorms. These may briefly produce flooding in poor drainage
areas and could cause sharp rises on the faster responding small
creeks and streams. Main stem rivers are expected to remain in
their banks.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   89  69  88  68  88 /  40  40  50  40  30
Panama City   84  72  86  72  86 /  60  20  50  40  40
Dothan        89  69  89  68  88 /  40  40  50  40  30
Albany        90  69  87  66  88 /  70  60  50  30  20
Valdosta      91  68  90  65  90 /  70  50  50  20  20
Cross City    88  68  88  67  88 /  60  40  50  30  30
Apalachicola  84  72  86  73  85 /  30  20  40  40  30

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...LAMERS
SHORT TERM...WOOL
LONG TERM...WESTON
AVIATION...HARRIGAN
MARINE...WOOL
FIRE WEATHER...HARRIGAN
HYDROLOGY...WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:16 AM CDTRip Current StatementTAEBay, Walton14 hr
May 31, 12:07 PM CDTSpecial Marine WarningTAE53 min
May 31, 1:31 PM CDTSpecial Marine WarningTAE44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.